Alabama, 2007

Hail and Damaging Wind in Alabama, August 3 to 4, 2007

August 3 to 4, 2007 · NWS BMX · 3 events in 1 county or zone

Isolated severe thunderstorms developed in the heat of the afternoon on several days in early August.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Isolated severe thunderstorms developed in the heat of the afternoon on several days in early August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 3, 2:06 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 3, 2:06 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT FRI AUG 3 2007

.SHORT TERM...TONIGHT THRU MONDAY.

TROF AXIS AND ASSOCIATED DEEPER MOISTURE ACROSS THE NORTHERN GULF OF
MEXICO WILL REMAIN SANDWICHED BETWEEN UPPER RIDGES AND SLOWLY
DISSOLVE OVER THE NEXT FEW DAYS. ISOLATED AFTERNOON THUNDERSTORMS
AND WARM TEMPERATURES WILL BE THE KEY WEATHER FEATURES THROUGH THE
WEEKEND. LARGE HIGH PRESSURE SYSTEM CENTERED OVER THE SOUTHERN
PLAINS STATES WILL EXPAND EASTWARD AND KEEP ALABAMA IN WARM AIR
MASS.  IN THIS TYPE OF PATTERN...SUBTLE FEATURES BECOME AN IMPORTANT
FORECAST TOOL.  MODELS INDICATE ALABAMA WILL REMAIN ON EAST SIDE OF
UPPER RIDGE. SHORT WAVE TROF OVER THE UPPER MIDWEST STATES WILL
ROTATE AROUND UPPER RIDGE AND DOWN THE ATLANTIC COAST. THIS WILL
PROVIDE WEAK LIFT ACROSS AREA SUNDAY AND MONDAY...WITH SLIGHTLY
HIGHER RAIN CHANCES EAST ALABAMA. TEMPERATURES ON SATURDAY WILL BE
AS WARM OR SLIGHTLY WARMER THAN TODAY...BUT A SLIGHT COOL DOWN
SUNDAY AND MONDAY AS LOW LEVEL TRAJECTORIES BRING AIR FROM FROM
WESTERN GULF REGION.

58/ROSE

.LONG TERM...TUESDAY THRU FRIDAY.

UPPER RIDGE AXIS BECOMES MORE ELONGATED IN AN EAST-WEST DIRECTION
AND DEEPER MOISTURE WILL BE ON BOTTOM SIDE OF RIDGE AXIS. THERE MAY
BE A FEW EASTERLY WAVES THAT BRING SLIGHTLY BETTER RAIN CHANCES TO
SOUTH ALABAMA...BUT OVERALL SMALL RAIN CHANCES THROUGH THE WEEK.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

THE LOW SYSTEM OVER THE NORTHERN GULF HAS REMAINED SOUTH OF THE
SE ALABAMA AND RAIN ASSOCIATED WITH THAT SYSTEM WILL STAY
MOSTLY CLEAR OF TOI AND MGM. CU WILL BE SCATTERED OVER MOST OF THE
REGION THIS AFTERNOON....HOWEVER BROKEN MID LEVEL CLOUDS WILL COVER
MUCH OF THE SKY IN THE TOI AREA. THERE IS GOOD VISIBILITY EVERYWHERE
EXCEPT IN ANB WHERE THE CONDITIONS REMAIN HAZY. ANB WILL CONTINUE
UNDER MVFR CONDITIONS WITH SOME IFR DURING THE EARLY MORNING HOURS.

17/KLAWS/AB

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  96  71  97  71 /  10  10  10  20  10
ANNISTON    70  96  72  97  71 /  10  10  10  20  10
BIRMINGHAM  71  96  73  96  73 /  10  10  10  20  10
TUSCALOOSA  72  98  73  96  74 /  10  10  10  10  10
CALERA      71  97  73  96  74 /  10  10  10  20  10
AUBURN      71  96  72  96  74 /  10  10  10  20  10
MONTGOMERY  73  98  74  95  74 /  10  10  10  20  10
TROY        71  96  72  94  72 /  20  20  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Aug 3, 1:33 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
233 PM CDT FRI AUG 3 2007

ALZ011>015-017>050-041833-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
233 PM CDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED.

12/SIRMON

The radar

The Birmingham radar (KBMX), 53 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 dust devil. Local standard time, as filed.

Hail, Jefferson

When
August 3, 4:40 PM CST
Where
Jefferson County, Gardendale
Measured
0.75 in hail
Reported by
Public
Coordinates
33.650, -86.820

Thunderstorm Wind, Jefferson

When
August 3, 4:40 PM CST
Where
Jefferson County, 0.07 mi N of Crocker Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.651, -86.820

Fieldstown road was blocked due to trees and powerlines down, and at least one tree fell onto a car.

Dust Devil, Jefferson

When
August 4, 3:30 PM CST
Where
Jefferson County, 0.09 mi ENE of Irondale
Reported by
Trained Spotter
Coordinates
33.531, -86.719

A dust devil was reported near Eastwood Mall. It had an estimated height of 250 feet, and lasted several minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57044, 57049, 57056.